NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 17, 2014
High Blood Pressure
BP elevation in the evening
Respected Dr Reif Sir,
I am hypertensive male 50 years on losartan 100 tenormin 100 and norvasc 10 with Indapamide-1.5 My BP is around 150/90 in the late evening. All the tests are normal. Strict diet veggy brisk walk -everything observed. Internist says I need to take Telmisartan 80 in place of losartan ( other drugs to continue ). I want to know whether : side effect profile of both losartan and new drug same ? Internist says now all the drugs of BP in use I have limited option. Is it so ?
It is true that telmisartan has a longer half life than losartan and is slightly more potent, although the difference is small. It seems reasonable to switch. The side effects should be basically the same.
If that change is not enough to control your blood pressure, a change from Tenormin (atenolol) to labetalol can be considered. Labetalol is a combined alpha- and beta blocker and is more effective than atenolol. The advantage of labetalol is that the dose can be adjusted as needed, and most patients can be controlled. The disadvantage of labetalol is that is has to be taken twice a day, and it can cause fatigue in some patients.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati